Objective This case report presents an unusual case of clozapine toxicity secondary to reduced smoking habit mimicking a patient approaching end of life.
Methods It is a cautionary tale for palliative care specialists, perhaps unaware of the effect of cigarette smoke on metabolism of this antipsychotic, to be aware of.
Results Following specialist advice and change of antipsychotic medication, this patient’s condition improved to the point that he was discharged from the hospice.
Conclusion Palliative care specialists should be aware that reducing cigarette consumption can alter metabolism of clozapine, potentially causing drug accumulation and toxicity with features which mimic deterioration towards end of life. Specialist advice should be sought in such a situation.
- hospice care
- terminal care
Statistics from Altmetric.com
Contributors Each of the authors was involved in the clinical care of this patient. The article has been written by MM and approved by JS and DW.
Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.
Competing interests None declared.
Patient consent for publication Not required.
Provenance and peer review Not commissioned; internally peer reviewed.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.